Missouri, 2016

Flooding in Missouri, January 1 to 17, 2016

January 1 to 17, 2016 · NWS PAH · 5 events in 5 counties and zones

Flooding along parts of the Mississippi River exceeded the Great Flood of 1993. The primary rainfall event that triggered the historic flooding was a swath of 6 to 12 inches across central Missouri from December 26 to 28.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.9 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Flooding along parts of the Mississippi River exceeded the Great Flood of 1993. The primary rainfall event that triggered the historic flooding was a swath of 6 to 12 inches across central Missouri from December 26 to 28. The axis of heaviest rainfall extended roughly along Interstate 44 in Missouri, then northeast into central Illinois. The very wet pattern that developed during the second half of December gradually dried out in January. This allowed the Mississippi River to fall below flood stage during the middle part of the month. The duration and seasonal timing of this Mississippi River flood was exceptionally rare. Past historical Mississippi River floods have occurred during the warm season, and their duration was on the scale of months rather than weeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 9:10 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 31, 9:10 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
910 PM CST THU DEC 31 2015

.UPDATE...
Issued at 908 PM CST THU DEC 31 2015

For aviation section only.

&&

.SHORT TERM...(This evening through Saturday Night)
Issued at 209 PM CST THU DEC 31 2015

Other than the obvious concern with river flooding for some
locations within the WFO PAH forecast area, the general weather
will remain rather tranquil in comparison.

Parts of Southeast Illinois, Southwest Indiana, and the Pennyrile
region of West Kentucky are still covered by decent inversion
with a cloud deck about 2000 feet deep, extrapolated by area pilot
reports around the noon hour. Erosion of this cloud cover will
remain the slowest overnight in this area. Additional breaks in
the overall opaque cloud cover should increase on New Year's Day.

We should continue to see erosion of the cloud deck from the west
and northwest as drier air is entrained and subsidence continues
to build in aloft. The Canadian and Short Range Ensemble Forecast
(SREF) hint at another shortwave embedded in the northwest flow
moving down across the Great Lakes and Upper Ohio Valley. Other
than a slight increase in clouds in the northeast part of the WFO
PAH forecast area (Southwest Indiana), weather should still remain
dry. Will not totally eliminate the possibility of a snow flurry
with an isolated convective element (stratocumulus clouds), but
the occurrence is to negligible to consider at this time.

Little change in the temperature forecast, as weak cold air
advection will remain in place through the weekend.

.LONG TERM...(Sunday through Thursday)
Issued at 209 PM CST THU DEC 31 2015

Continued above average confidence in the long term period due to
good model agreement and very little to discuss and only a few minor
tweaks needed.

The abbreviated version of the long term forecast is dry and cool
through most of the period, then slowly moderating temperatures the
last couple of days with a small chance of rain at the very end.

Through Monday, the combination of high pressure at the surface,
broad cyclonic flow aloft, and very little moisture is expected to
keep the area dry. However, this time of year in cyclonic flow aloft
it is not uncommon for precipitation chances to find their way into
the forecast as models get a better handle on long term synoptic
features.

From Tuesday through Wednesday, rising heights/weak ridging aloft
and continued lack of moisture should keep our region dry. By
Wednesday night into Thursday flow aloft begins to transition to the
southwest, but moisture is still somewhat limited. The latest long
term models are not on the same page as to whether or not to include
small pops Wednesday night and Thursday. Precipitation chances look
less likely Wednesday night so will keep dry and have added slight
chance pops to Thursday.

Temperatures through Monday should be near normal, then slightly
above normal for the rest of the period.

&&

.AVIATION...
Issued at 908 PM CST THU DEC 31 2015

Nothing more than cirrus clouds and light west winds expected
through the period.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...GM
SHORT TERM...Smith
LONG TERM...JP
AVIATION...GM
Hazardous weather outlook, Dec 31, 2:59 PM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
259 PM CST THU DEC 31 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
259 PM CST THU DEC 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FLOODING IS OCCURRING ON MOST AREA RIVERS. REFER TO THE WARNINGS
AND STATEMENTS FOR THE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CONTINUED FLOODING IS FORECAST ON MAJOR RIVERS AND TRIBUTARIES IN
THE OUTLOOK AREA...INCLUDING NEAR RECORD LEVELS ON SOME PORTIONS
OF THE MISSISSIPPI RIVER. REFER TO THE WARNINGS AND STATEMENTS FOR
THE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, New Madrid

When
January 1, 12:00 AM CST to January 17, 4:00 AM CST
Where
New Madrid County, 3.8 mi SE of New Madrid to 4.2 mi S of New Madrid
Cause
Heavy Rain
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
36.561, -89.482

Moderate flooding of the Mississippi River continued into January. At the New Madrid river gage, the river crested at 43.05 feet on the 4th. Flood stage there is 34 feet. This flood was similar to the flood of March, 1997, when the river crested at 42.94 feet. There was considerable flooding of cropland unprotected by levees. Numerous county roads were flooded. The National Guard was deployed to a small part of the county for security purposes.

Flood, Mississippi

When
January 1, 12:00 AM CST to January 17, 4:00 AM CST
Where
Mississippi County, Birds Pt to 1.93 mi SE of Birds Pt
Cause
Heavy Rain
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
36.970, -89.150

Mississippi River levels continued their climb from December, and major flooding occurred early in the month. The river gage upriver at Cape Girardeau crested at a new record of 48.86 feet on the 1st. However, the river gage downriver at New Madrid only experienced moderate flooding. Mississippi County is very rural, and most of the developed land is protected by a levee system. Although extensive cropland flooding occurred, very little of it was planted in the middle of winter. County roads outside of the levee system were flooded.

Flood, Scott

When
January 1, 12:00 AM CST to January 16, 9:00 PM CST
Where
Scott County, Scott City to 2.18 mi NW of Lusk
Cause
Heavy Rain
Property damage
$500,000
Reported by
River/Stream Gage
Coordinates
37.250, -89.520

Mississippi River levels continued their climb from December, and record flooding occurred early in the month. At the Thebes, Illinois river gage, the river crested at a new record of 47.74 feet before dawn on the 2nd. The old record was 45.91 feet, which was set in May of 1995. Records at Thebes go back to at least 1844. The 2016 crest would have been higher if a major levee break had not occurred between Thebes and Cairo, Illinois. Flood stage at Thebes is 33 feet. Thousands of acres of unprotected land outside the levee system were flooded, most of which was cropland. The small community of Commerce, which is not protected by a levee, was severely flooded. Only about nine homes in the community remain occupied following a series of government buyouts. A private agricultural levee was breached just south of Commerce, resulting in the inundation of 5,500 acres of empty cropland. The private levee was located on the river side of a much bigger federal levee that functioned very well.

Flood, Cape Girardeau

When
January 1, 12:00 AM CST to January 16, 9:00 PM CST
Where
Cape Girardeau County, 2.25 mi WNW of Hines Lndg to 0.58 mi NNE of Cape Girardeau
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
River/Stream Gage
Coordinates
37.557, -89.570

Mississippi River levels continued their climb from December, and record flooding occurred early in the month. At the Cape Girardeau river gage, the river crested at a new record of 48.86 feet on the evening of New Year's Day. The old record was 48.49 feet, which was set in August of 1993. Records at Cape Girardeau go back at least a century. The 2016 crest would likely have been higher if there had not been a levee break in Alexander County, Illinois. Flood stage at Cape Girardeau is 32 feet. The estimated acreage that was flooded was 24,000 acres, of which 17,000 was cropland. Much of the flooded acreage was in the diversion channel floodplain, which extends from Allenville east to Dutchtown and Scott City. Numerous roads were flooded, including Highway 74. Dozens of residences were inaccessible due to flooding. A number of businesses and homes were flooded, including about twenty homes and eight businesses in the city of Cape Girardeau. These homes and businesses were mainly in the Red Star neighborhood of Cape Girardeau and on the south side of the city near Highway 74. Firefighters rescued a man and his dog from one of the homes. A voluntary evacuation advisory was issued for the community of Allenville, which was completely surrounded by water. Flood walls and levees protect most of the city of Cape Girardeau. These structures held up during this record flood. To protect a concrete plant outside the levee system, crews built a 1,200 to 1,500-foot levee in a short period of time.

Flood, Perry

When
January 1, 12:00 AM CST to January 16, 7:00 AM CST
Where
Perry County, Altenburg to 1.04 mi SW of Belgique
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
37.630, -89.580

Mississippi River levels continued their climb from December, and record or near-record flooding occurred early in the month. The river gage downriver at Cape Girardeau crested at a new record of 48.86 feet on the 1st. However, the river gage upriver at Chester in Randolph County did not break a record. Efforts were made to fortify the Bois Brule Levee to protect area homes and businesses. The National Guard worked around the clock to ensure the security of residents. The Highway 51 bridge to Chester, Illinois was closed. Several roads were closed, including Highway E near Menfro. Most of the other roads were rural county roads. A main railway was closed due to water over the tracks. Barge traffic was restricted on the river due to strong currents.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611084, 611085, 611087, 611090, 611091.